I have lived more than 50 yrs without a nasal problem. In those Fifty years I have endured a few unrelated surgeries, broken bones, back problems and countless painful procedures. None of which compares to the painful use of a ONE WEEK nightmare with Afrin.
After coming down with a sever cold (which has happened in the past) my nose was SOMEWHAT congested. I stopped at the drug store, saw a million cold products and reached for a bottle of nose drops that looked like it would help. Afrin relieved my congestion immediately. I used it off and on for a week but soon found my nasal problem becoming worse. I immediately went to the doctor who gave me something for my cold and then inquired if i was using Afrin. She asked how long and how much. I stated probably no longer than 5 days and I had only used 2/3rds of the very small bottle. She ordered me to stop immediately and advised me of its addiction and rebound effect....... I stopped cold turkey. It was absolutely the most painful and difficult time of my life....I couldn't breath at all, couldn't sleep. I was reduced to an extreme vegetative state where all I could do was lay straight up in bed or in a chair. ....Also there is something in this product that alters your brain as well. I suffered sever panic attacks and even suicidal tendencies. I was afraid to fall asleep, thinking I would stop breathing and die. (I'm Dead Serious) Every night I would have some type of panic attack, I was in pain, I couldn't breath and all I thought about was killing myself. Fortunately, I was to sick and without enough energy to carry out my thoughts. ....... One week later and without the use of Afrin, I still suffer (reduced) from nasal problems which might be permanent, do to my use of Afrin. My panic attacks are subsiding but I still get them. I'm feeling better and will never use that product again. I will rip my nose off my face before I use Afrin again. .... Please, If Afrin is in your medicine cabinet, throw it away. Find a different form of relief....If anyone is suffering from this type of addiction, email me and I tell you what I did to combat this dreadful addiction..... Ps I'm sure some of you are saying "READ THE LABLE STUPID". I did and if I did overdose it wasn't by much or for long. The warning label should have flares and red flashing lights and somewhere there should be a medical oasis for detoxification. Good luck remember if I could beat it so can you!
I also had a very similar, very miserable experience with Afrin. I've used the spray sporadically for the past few years to alleviate sinus congestion from colds. Recently, I had a particularly bad cold that resulted in use of the spray for about 6 straight days (3-4 times per day...sometimes more). This exceeded the recommended 3 day warning on the label, but I am a fairly large guy and figured I could handle the extra dosage without any problem...I was wrong! With each use, my congestion would be relieved almost immediately, but I began to experience severe insomnia, massive panic attacks, rapid heart rate and breathing, shaking and cold sweats. While at work during the day, I functioned normally, but at night I couldn't lie down...couldn't sit still...fealt like I wanted to crawl out of my skin...emotions were out of control...wanted to scream and would have done just about anything to make the attacks stop. Although I never considered doing anything rash, there were definately some psychological side effects from the spray as well. I can see how someone experiencing these types of symptoms for more than a few days in a row could develop some suicidal thoughts...I'm not exagerating...the panic and anxiety were very intense. The experience scared me to death and after 3 miserable nights with no sleep I finally called my doctor. He prescribed Nasonex which helps with the congestion and helped ween me off of the dependency on Afrin. The Nasonex is not addictive or carry the strong side effects that Afrin does. Aside from doing the obvious and reading (AND following) the label warnings, I would recommend consulting your doctor before using ANY nasal decongestant. As for me...I've thrown away every bottle of Afrin in the house and will never use it again.
Thank you for posting this!! My doctor just recommended Afrin yesterday. He told me not to use it for more than 5 days. After my first dose this morning, my face turned hot and bright red, so did my chest. It has been about 5 hours since that first dose, my face is still red, but not as hot. The Afrin is going into my waste basket. I would rather have a runny nose. Thank you again.
I just had a really bad anxiety attack this morning had to leave the restaurant and left my family.. Went outside to get air almost called 911 but came home took aspirin and just laying down. Will this pass or is there anything I can take to calm me down or should I just go to dr?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.